Diabetes and Insulin Reactions
By Pam Wilson
We know that diabetes is caused by someone's body losing its ability to make insulin. Children with diabetes need to take shots of insulin each day to let their bodies use the blood sugar (glucose) that feeds each cell and gives us energy to move and think. Our bodies make glucose from the food we eat.
If we do not have enough insulin to get blood sugar into the cells of our bodies, the glucose (blood sugar) builds up and does harm to sensitive organs, like the eyes, heart, blood vessels, nerves, kidneys and brain. This is why we try to keep blood sugar at about the same range as people without diabetes. Most of the terrible side effects of diabetes can be avoided with careful control of blood sugar.
Sometimes, a person with diabetes has too much insulin compared to the amount of food they have eaten; or when the insulin is working too well, such as when they get more exercise or activity than usual; or when they have skipped or delayed a meal or snack. This is called an insulin reaction, or hypoglycemia, or LOW BLOOD SUGAR.
Blood sugar is very important to everyone's brain and nervous system. When a person with diabetes has low blood sugar, it is an emergency. Their bodies react to the emergency by releasing the hormone adrenalin or epinephrine into their blood stream.
Scientists say that our bodies react to these chemical danger alarms by FLIGHT OR FIGHT. If you are hiking in the woods and see something scary, or you feel shy before doing a speaking assignment at school, your body prepares you to have the extra energy to run away or to fight.
The body chemical in your blood might give you symptoms like shakiness or butterflies, rapid heart rate, and/or sweating, and you might look pale. The emergency chemicals are trying to raise your blood sugar so the glucose can give you the extra energy you need.
You have learned to be brave and smart so that you can think of better ways to deal with some scary situations than run or fight. You think, and talk to yourself.
When a person with diabetes has low blood sugar, their body releases the same chemicals. Each person with diabetes may have different signs of the beginning of an insulin reaction, because everyone is different.
Signs of an insulin reaction may be unusual anger, fighting, laughing, or crying; confusion, even when doing everyday things; and also headache, sleepiness, or sudden hunger. The symptoms or signs also depend on how fast the blood sugar is dropping.
If it is dropping slowly, signs are more likely to be grouchiness, confusion, sleepiness, or headaches. If the glucose is dropping fast during exercise or activity, then shakiness may be the first sign, perhaps with sweating or paleness.
Usually, people with diabetes know how they feel when their blood sugar is dropping, or too low, and they can stop what they are doing to eat or drink "quick-acting" sugar, like candy, sugar cubes, soda pop, or fruit juice.
Sometimes, the person with diabetes is concentrating on something interesting or fun, or they don't notice the signs of low blood sugar quickly enough.
People with diabetes usually avoid simple sugars so they can balance their insulin shots with slow-acting, complex sugars. If they are already confused, they may only remember that they are not usually supposed to have sweet things.
Also, the emergency blood chemicals may make the person feel like they should use "flight or fight" Even grown-ups sometimes run away and hide, or fight people who are nearby or who try to help them. No matter how brave or smart a person is, they can be overwhelmed by hypoglycemia. This is very dangerous.
If low blood sugar is not taken care of by taking a quick-acting sugar, followed by a snack, the signs of an insulin reaction get worse. The person will become very drowsy, may fall into a coma, and/or have convulsions (seizures).
There are ways friends can help a person with diabetes who is having an insulin reaction.
First, they can notice when their friend with diabetes starts looking or acting different than usual.
Then they can tell their friend, "Hey, your blood sugar might be low. Do you need a snack?"
Also, they can remind their friend, "when your blood sugar is low YOU NEED TO have something sweet." They might have to insist.
It is important that a person having an insulin reaction is not left alone, or allowed to wander off or run away.
If a child is having low blood sugar, grown-ups should be reminded that this person has diabetes and may need a few drinks of soda pop, some candy or sugar cubes. Sometimes grown-ups forget a child has diabetes and may react to the behavior instead of the medical emergency. This is dangerous. If they do not take care of low blood sugar quickly enough, they may need to call for emergency medical help, and/or use the glucagon emergency kit to give an unconscious person a shot to raise their blood sugar.
Like everyone else, kids and grown ups with diabetes get along better with a little help from their friends.
Families should consult their child's health care professionals for advice on making this information sheet more accurate, as well as specific to their child, and may copy and/or edit it to share in their own schools and communities as they wish.
By Pam Wilson ([email protected])
Posted 26 July 1998
|Return to the Top of This Page|
Last Updated: Thursday February 27, 2014 19:28:21
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.